Intermittent interleukin (IL)-2 administration to human immunodeficiency virus (HIV)-1 infected patients is well documented and generally used, but there is limited information about the changes of acute-phase protein (APP) levels in response to this treatment. Fifteen patients undergoing highly active anti-retroviral therapy (HAART) treatment, with undetectable viral load, but low CD4+ cell count (<300/l), have been treated with 3·6 M IU Proleukine® administered twice daily by subcutaneous injection over 5 days. C-reactive protein (CRP), d-dimer, C3, C9, C1-inh and alpha-2HS glycoprotein levels were measured immediately before IL-2 administration, as well as on day 5 and 2-3 weeks thereafter. After IL-2 administration, both mean d-dimer and CRP levels increased significantly (P < 0·001), but returned (P < 0·001) to baseline within the subsequent 2-3 weeks. Alpha-2HS glycoprotein decreased immediately after IL-2 administration. No significant differences were detected in the levels of C3, C9 and C1-inh. A significant, positive correlation (r = 0·5178, P = 0·0008) was ascertained between the changes of CRP level, measured immediately before as well as 5 days after IL-2 administration, and changes in CD4 T cell counts measured 2-3 weeks before and after treatment, respectively. IL-2 administration induces rapid elevation of two major APPs (CRP, d-dimer). The positive correlation observed between the changes of CRP levels and CD4+ cell counts after IL-2 administration may indicate that the abrupt, but transitory overproduction of CRP might contribute to the CD4+ cell count-increasing effect of the drug and/ or may be associated with serious side effects.
ASJC Scopus subject areas
- Immunology and Allergy